The Annals of Applied Probability

An epidemic in a dynamic population with importation of infectives

Frank Ball, Tom Britton, and Pieter Trapman

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Consider a large uniformly mixing dynamic population, which has constant birth rate and exponentially distributed lifetimes, with mean population size $n$. A Markovian SIR (susceptible $\to$ infective $\to$ recovered) infectious disease, having importation of infectives, taking place in this population is analysed. The main situation treated is where $n\to\infty$, keeping the basic reproduction number $R_{0}$ as well as the importation rate of infectives fixed, but assuming that the quotient of the average infectious period and the average lifetime tends to 0 faster than $1/\log n$. It is shown that, as $n\to\infty$, the behaviour of the 3-dimensional process describing the evolution of the fraction of the population that are susceptible, infective and recovered, is encapsulated in a 1-dimensional regenerative process $S=\{S(t);t\ge0\}$ describing the limiting fraction of the population that are susceptible. The process $S$ grows deterministically, except at one random time point per regenerative cycle, where it jumps down by a size that is completely determined by the waiting time since the start of the regenerative cycle. Properties of the process $S$, including the jump size and stationary distributions, are determined.

Article information

Source
Ann. Appl. Probab., Volume 27, Number 1 (2017), 242-274.

Dates
Received: June 2015
Revised: February 2016
First available in Project Euclid: 6 March 2017

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1488790828

Digital Object Identifier
doi:10.1214/16-AAP1203

Mathematical Reviews number (MathSciNet)
MR3619788

Zentralblatt MATH identifier
1380.92062

Subjects
Primary: 92D30: Epidemiology
Secondary: 60F05: Central limit and other weak theorems 60J28: Applications of continuous-time Markov processes on discrete state spaces 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60K05: Renewal theory

Keywords
Branching process regenerative process SIR epidemic Skorohod metric weak convergence

Citation

Ball, Frank; Britton, Tom; Trapman, Pieter. An epidemic in a dynamic population with importation of infectives. Ann. Appl. Probab. 27 (2017), no. 1, 242--274. doi:10.1214/16-AAP1203. https://projecteuclid.org/euclid.aoap/1488790828


Export citation

References

  • Andersson, H. and Britton, T. (2000a). Stochastic Epidemic Models and Their Statistical Analysis. Springer, New York.
  • Andersson, H. and Britton, T. (2000b). Stochastic epidemics in dynamic populations: quasi-stationarity and extinction. J. Math. Biol. 41 559–580.
  • Asmussen, S. (1987). Applied Probability and Queues. Wiley, Chichester.
  • Ball, F., Mollison, D. and Scalia-Tomba, G. (1997). Epidemics with two levels of mixing. Ann. Appl. Probab. 7 46–89.
  • Ball, F., Britton, T., House, T., Isham, V., Mollison, D., Pellis, L. and Scalia Tomba, G. (2015). Seven challenges for metapopulation models of epidemics, including households models. Epidemics 10 63–67.
  • Barbour, A. D. (1975). The duration of the closed stochastic epidemic. Biometrika 62 477–482.
  • Bartlett, M. S. (1956). Deterministic and stochastic models for recurrent epidemics. In Proceedings of the Third Berkeley Symposium on Mathematical Statistics and Probability, 19541955, Vol. IV 81–109. Univ. California Press, Berkeley and Los Angeles.
  • Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • Diekmann, O., Heesterbeek, H. and Britton, T. (2013). Mathematical Tools for Understanding Infectious Disease Dynamics. Princeton Univ. Press, Princeton, NJ.
  • Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • Hamer, W. H. (1906). Epidemic disease in England—the evidence of variability and of persistence of type. Lancet 1 733–739.
  • Nåsell, I. (1999). On the time to extinction in recurrent epidemics. J. R. Stat. Soc. Ser. B. Stat. Methodol. 61 309–330.
  • Nerman, O. (1981). On the convergence of supercritical general (C-M-J) branching processes. Z. Wahrsch. Verw. Gebiete 57 365–395.
  • Newman, M. E. J. (2002). Spread of epidemic disease on networks. Phys. Rev. E (3) 66 016128, 11.
  • Pellis, L., Ball, F., Bansal, S., Eames, K., House, T., Isham, V. and Trapman, P. (2015). Eight challenges for network epidemic models. Epidemics 10 58–62.
  • Pollard, D. (1984). Convergence of Stochastic Processes. Springer, New York.
  • Pollett, P. K. (1990). On a model for interference between searching insect parasites. J. Aust. Math. Soc. B 32 133–150.
  • Skorohod, A. V. (1956). Limit theorems for stochastic processes. Theory Probab. Appl. 1 261–290.
  • Soper, H. E. (1929). The interpretation of periodicity in disease prevalence (with discussion). J. R. Statist. Soc. 92 34–73.
  • Whitt, W. (2002). Stochastic-Process Limits: An Introduction to Stochastic-Process Limits and Their Application to Queues. Springer, New York.
  • Whittle, P. (1955). The outcome of a stochastic epidemic—A note on Bailey’s paper. Biometrika 42 116–122.